California, 2005

Flood in California, May 8 to 10, 2005

May 8 to 10, 2005 · NWS MFR · 1 event in 1 county or zone

5 feet. 55 feet at 10/0445 PDT and again at 10/0700, 10/0800, and 10/0815.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A flood warning was issued for the Pit River at Canby at 09/1100 PDT based on an unofficial but locally recognized flood stage of 8.5 feet. The river exceeded this stage at 09/2345 PDT and crested at 8.55 feet at 10/0445 PDT and again at 10/0700, 10/0800, and 10/0815. The river dropped below 8.50 feet at 09/2315. No structural damage was reported, but extensive road damage occurred and agricultural fields were flooded. Damage was reported to alfalfa crops and sand hill crane nests. In particular, County Roads 69 and 61 were closed due to high water. County Road 58 near Parker Creek had a bridge undermined. 100 yards of County Road 11 in Lake City Canyon was washed out. Several other county roads were flooded or damaged, but were not rendered impassable. Damage to public property and infrastructure was estimated at 2.25 million. No loss of life or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at May 8, 7:20 AM PST, 3 hours 40 minutes earlier.

Area forecast discussion, May 8, 7:20 AM PST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
820 AM PDT SUN MAY 8 2005

.DISCUSSION...12Z NGM/NAM IN.

A COLD FRONT HAS NOW MOVED ONSHORE AND IS BRINGING WIDESPREAD
PRECIPITATION TO THE MEDFORD CWA FROM THE CASCADES WEST AND SOME
AREAS EAST OF THE CASCADES AS WELL.

THE FRONT WILL BE SLOW TO MOVE EAST BECAUSE THE UPPER LOW OFFSHORE
THAT IS DRIVING IT FORMS THE SOUTHERN PART OF A REX BLOCK WITH A
HIGH OVER ALASKA.  SO...THIS LOW WILL BE SLOW TO MOVE INLAND AS
WELL.

AT THIS POINT IT LOOKS LIKE THE FRONT WILL CLEAR TO THE EAST MONDAY
AND THE UPPER LOW WILL MOVE ONSHORE TUESDAY.

SO...EXPECT RAIN TODAY AND TONIGHT...TURNING TO SHOWERS MONDAY WITH
SHOWERS CONTINUING UNTIL THE UPPER LOW AND THE ASSOCIATED UPPER
LEVEL COLD POOL CLEAR OUT.  THUNDERSTORMS REMAIN A POSSIBILITY
MONDAY AND TUESDAY.

BY WEDNESDAY THE UPPER LOW WILL BE OVER NEVADA AND NORTH TO
NORTHEAST FLOW ALOFT WILL DEVELOP OVER THE MEDFORD CWA.  DRY
CONDITIONS SHOULD RETURN AT THIS POINT BUT IF THE LOW IS SLOW TO
MOVE OUT SOME WRAPAROUND MOISTURE MAY BRING IN SOME ADDITIONAL
SHOWERS.  AT THIS POINT WILL KEEP THE CURRENT DRY FORECAST FOR
WEDNESDAY AND WEDNESDAY NIGHT.

THURSDAY THROUGH FRIDAY LOOK DRY WITH A STRONG UPPER RIDGE
OFFSHORE. THE RIDGE WILL MOVE INLAND FRIDAY NIGHT OR SATURDAY
MORNING.  THE NEXT FRONT WILL MOVE ONSHORE SATURDAY NIGHT OR EARLY
SUNDAY.  IT LOOKS LIKE A FAIRLY WEAK ONE AT THIS TIME.

STOCKTON

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...NONE.

&&

ALSO VISIT THE NWS ON THE WEB AT WEATHER.GOV/MEDFORD
Hazardous weather outlook, May 8, 6:12 AM PST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
712 AM PDT SUN MAY 8 2005

CAZ080>082-ORZ022-024-026-028-PZZ356-091330-
CENTRAL SISKIYOU COUNTY-CURRY COUNTY COAST-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
PT. ST. GEORGE, CA TO CAPE BLANCO, OR WESTWARD 20 NM-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
SOUTH CENTRAL SISKIYOU COUNTY-WESTERN SISKIYOU COUNTY-
712 AM PDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN OREGON AND NORTHERN
CALIFORNIA TONIGHT. SEE PDXSPSMFR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SPECIAL WEATHER STATEMENT MONDAY. SEE PDXSPSMFR FOR DETAILS.

CAZ085-ORZ031-091330-
CENTRAL AND EASTERN LAKE COUNTY-MODOC COUNTY-
712 AM PDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...SMALL STREAM FLOOD ADVISORY TILL NOON. SEE PDXFLSMFR FOR
DETAILS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Modoc County

When
May 8, 11:00 AM PST to May 10, 11:00 AM PST
Where
Modoc County forecast zone
Property damage
$2.3 million
Reported by
GOVT OFFICIAL
Coordinates
37.300, -121.667

County officials reported widespread main stem flooding on the Pit River due to heavy rain and snowmelt that occurred in the Warner Mountains several days before. The river was reported to be 1/4 to 1/2 mile in spots with several county roads inundated and closed. A lot of farmland was also submerged, but no structural damage was reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446645.